Michigan, 2023Ice Storm and Winter Storm in Michigan, February 22 to 23, 2023
February 22 to 23, 2023 · NWS GRR · 18 events in 18 counties and zones
A major ice storm impacted much of southern Lower Michigan while areas of moderate to heavy snow impacted central Lower Michigan on February 22, 2023. Nearly 800,000 homes and businesses lost power across southern lower Michigan as freezing rain accumulated on trees and power lines, bringing branches, trees, and power lines down in many areas.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $3.1 million
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major ice storm impacted much of southern Lower Michigan while areas of moderate to heavy snow impacted central Lower Michigan on February 22, 2023. Nearly 800,000 homes and businesses lost power across southern lower Michigan as freezing rain accumulated on trees and power lines, bringing branches, trees, and power lines down in many areas. In between the areas of freezing rain to the south and snow to the north, sleet (ice pellet) accumulation reached a couple of inches deep.
Freezing rain occurred mostly south of the I-96 corridor. Along and slightly north of the I-96 corridor, ice pellets persisted for most of this event leading to 1-2 of dense ice pellet accumulation. Further north, the atmosphere was cold enough to keep precipitation all snow, where generally 2-8 fell. Wind gusts reached the 30-40 mph range for many locations during the height of the event. This added an additional challenge to areas that received heavy icing on trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 22, 6:57 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Feb 22, 6:57 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
657 AM EST Wed Feb 22 2023
LATEST UPDATE...
Aviation
.DISCUSSION...(Today through next Tuesday)
Issued at 420 AM EST Wed Feb 22 2023
-- Significant Ice and Winter Storm Arrives Today --
The Winter storm that has been discussed for the last week arrives
today. An Ice storm warning remains through the southern two tiers
along and just above the I 94 corridor. A Winter storm warning
then will continue through the rest of the Lower Peninsula.
The changes to the forecast is the timing of the arrival of
precipitation. Based on the latest CAMS, especially the HRRR, the
precipitation through the south should intensify between 7AM and
9 AM along the I 94 corridor and between 9 AM and 11 Am along I
-96.
The main threats for this storm remain the significant amount of
Ice between I-96 and I-94, the mix of freezing rain and sleet
along and just to the north of the I-96 corridor and heavy
snowfall through Central Lower Michigan. I will go through each
specific concern below beginning through the South and working
northward.
--Ice Threat through Southern Michigan --
Latest HiRes guidance continues to increase the timing of the
incoming precipitation. This is to be expected. Current
temperatures across the region are in the low 30s to mid 20s.
These sub freezing temperatures are optimum for ice accumulation.
The QPF during the morning and early afternoon should be a tenth
to two tenths. Given the cold temperatures and low dewpoints this
freezing rain should bring ice accumulations along the I-94
corridor.
Looking at the latest RAP and HRRR there is some concern that
temperatures will become marginal this afternoon and evening,
especially in the timeframe where QPF is expected to be over 1"
and even as high as 2". However, moderate temperatures aloft could
allow the rain to freeze and fall as sleet.
Even if temperatures are somewhat marginal the wet bulbing
effects related to heavier precip rates and mid to upr 20 dew pts
will lower them below freezing. However the area near and south of
I-94 corridor could be marginal for rain vs freezing rain and we
currently have the highest ice amounts over the north portions of
the I-94 corridor counties.
While there remains questions where the only answers lie in some
undiscovered country, there will remain impactful precipitation
through the daytime and through at least the first half of
Wednesday night.
The other complicating factor will be the strong low level winds.
A 50-70kt low level jet remains projected to fly northward from
the Gulf and bound upwards over the warm frontal slope with strong
upper level divergence in the right entrance region
Heaviest QPF will be between 18Z and 00Z with the heaviest
Freezing rain/sleet still expected between I 96 and I 94
corridors. The Fcst soundings continue to show an approximate
"bullseye" of highest icing amounts impacting the area from
Hastings to Charlotte to Mason. Elevated instability this
afternoon with decent CAPE and coupled with the above mentioned
shear should support some thunder and lightning during the ice
storm. So gusty winds and increased precipitation will be possible
in any thunderstorms. This will only increase the potential for
impacts this afternoon and early evening.
Precipitation shield should lift northward late tonight, early
Thursday with only light precipitation in its wake, though there
remains a chance for freezing drizzle based on the stratiform that
will remain.
--Heavy Sleet/Freezing Rain near/north of I-96--
Northward to a land that soon will be enveloped with ice and snow.
The forecast soundings of the HRRR/NAMnest show a strong
preference for more sleet, being more firmly/deeply entrenched in
the low level cold/dry air but also still having an influx of
warmer air aloft. These conditions area expected from M 46 down
to I 96. An inch or two of sleet with some snow mixed in will
make impacts to travel a concern but make power outages less
likely. The winds will infiltrate here the most which will give
the region the stronger winds. Gusts potentially upwards of 45 to
50 mph. No change in headline expected.
--Snow along and north of U.S. 10--
The influx of warm air continues which the models have shown to
dampen what was thought to be large snowfall totals. So even
through some sleet will inevitably mix in, there remains the
likelihood of 5-7 inches along and north of Highway U.S. 10 with
lesser amounts to the south. Blowing snow will probably become a
factor in this area though with gusts to 40 mph with occasional
whiteout conditions. Precipitation in northern sections should
linger into Thursday morning
--Brief warmup Thursday but coupled with high winds--
Power outages from icing remain a big concern. The warm air that
will advect into the region will bring at least a brief period of
warming is with Thursday temps bumping upwards into the 40s.
This is short lived as temps plunge back into the teens Thursday
night. The northwesterly flow of the exiting system will bring
gusty winds late Thursday with wind gusts upwards of 45 mph
possible.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 700 AM EST Wed Feb 22 2023
At 1150Z Radar, a line of showers has breached the Michiana
border and continues its slow, icy creep into Michigan. The still
dry lower levels will become quickly moisten over the next few
hours. Have adjusted the timing on the TAFs to show that by 13Z
there should be some wintry precipitation at AZO, BTL and JXN.
Along with that should be MVFR to IFR cigs and vsbys. As the
forecast has been discussing for almost a week, expect these
showers to bring Freezing rain then rain to the southern TAF
sites, and Freezing rain/sleet and a mix of snow to the other 3
TAF sites. Gusty winds are expected this afternoon and evening
before conditions begin to improve between 03Z and 06Z withe some
precipitation potentially lingering overnight until around 09Z
Thursday.
&&
.MARINE...
Issued at 215 AM EST Wed Feb 22 2023
Small Craft advisory will continue today with a Gale potentially
needed tomorrow.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from 10 AM this morning to 1 PM EST
Thursday for MIZ037>040-043>046.
Winter Storm Warning from 10 AM this morning to 4 AM EST
Thursday for MIZ050>052-056>059.
Ice Storm Warning from 10 AM this morning to 4 AM EST Thursday
for MIZ064>067-071>074.
LM...Small Craft Advisory until 7 AM EST Thursday for LMZ844>849.
&&
DISCUSSION...Ceru
AVIATION...Ceru
MARINE...CeruHazardous weather outlook, Feb 22, 5:15 AM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
515 AM EST Wed Feb 22 2023
MIZ037>040-043>046-050>052-056>059-064>067-071>074-231015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
515 AM EST Wed Feb 22 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
A major winter storm will impact the region today into Thursday.
Snow, sleet, and freezing rain are all possible. Travel impacts
could occur as well as some power outages.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gusty winds upwards of 35 to 45 mph with dropping temperatures
that will refreeze any ice could slow recovery from the winter
storm.
.SPOTTER INFORMATION STATEMENT...
LMZ844>849-231015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
515 AM EST Wed Feb 22 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds will be off shore but strong winds could be hazardous to
small craft today and today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gusty northwesterly winds behind the exiting system could bring
the potential for gales Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Ice Storm, Allegan
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Allegan forecast zone
- Property damage
- $500,000
- Reported by
- Public
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Up to around three quarters of an inch of freezing rain was reported across portions of Allegan county. Seven tenths of an inch of freezing rain was reported near Hopkins.
Ice Storm, Barry
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Barry forecast zone
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Up to around a half an inch of freezing rain was reported across portions of Barry county. A third of an inch of freezing rain was reported in Middleville.
Ice Storm, Eaton
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Eaton forecast zone
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Up to around a half an inch of freezing rain was reported across portions of Eaton county. A half an inch of freezing rain was reported in Waverly.
Ice Storm, Ingham
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Ingham forecast zone
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
A half an inch of freezing rain was reported across portions of Ingham county. A half an inch of freezing rain was reported in Okemos.
Ice Storm, Van Buren
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Van Buren forecast zone
- Deaths
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
A quarter to half an inch of freezing rain was reported across portions of Van Buren county. A firefighter in Paw Paw was electrocuted by a downed power line as a result of the ice storm and passed away.
Ice Storm, Kalamazoo
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Kalamazoo forecast zone
- Property damage
- $250,000
- Reported by
- Public
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Over a half an inch of freezing rain was reported across portions of Kalamazoo county. Six tenths of an inch of freezing rain was reported at the Kalamazoo airport.
Ice Storm, Calhoun
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Calhoun forecast zone
- Property damage
- $500,000
- Reported by
- Public
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Around three quarters of an inch of freezing rain was reported across much of Calhoun county. Seven tenths of an inch of freezing rain was reported at Bedford.
Ice Storm, Jackson
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Jackson forecast zone
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Around a half to three quarters of an inch of freezing rain was reported across much of Jackson county.
Winter Storm, Isabella
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Isabella forecast zone
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
Around six to eight inches of snow fell in Big Rapids and across much of Isabella county along with wind gusts to around 40 mph.
Winter Storm, Muskegon
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Public
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Several inches of snow and sleet fell wind gusts to around 40 mph.
Winter Storm, Ottawa
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Public
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Several inches of snow and sleet fell wind gusts to around 40 mph.
Winter Storm, Kent
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Public
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Around 3 inches of snow fell along with almost two inches of sleet and wind gusts to around 40 mph.
Winter Storm, Ionia
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Ionia forecast zone
- Reported by
- Public
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Several inches of snow and sleet fell along with wind gusts to around 40 mph.
Winter Storm, Clinton
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- Public
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
Several inches of snow and sleet fell along with wind gusts to around 40 mph.
Winter Storm, Montcalm
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Montcalm forecast zone
- Reported by
- Public
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Several inches of snow and sleet fell along with wind gusts to around 40 mph.
Winter Storm, Gratiot
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Gratiot forecast zone
- Reported by
- Public
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Several inches of snow and sleet fell along with wind gusts to around 40 mph.
Winter Storm, Newaygo
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Newaygo forecast zone
- Reported by
- Public
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Several inches of snow and sleet fell along with wind gusts to around 40 mph.
Winter Storm, Mecosta
- When
- February 22, 10:00 AM EST to February 23, 4:00 AM EST
- Where
- Mecosta forecast zone
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Around six inches of snow fell in Big Rapids and across much of Mecosta county along with wind gusts to around 40 mph.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
- Blizzard and Heavy Snow in South Dakota, February 22 to 23, 202323 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080024, 1080025, 1080026, 1080027, 1080028, 1080029, 1080031, 1080032, 1080034, 1080035, 1080037, 1080038, 1080039, 1080040, 1080042, 1080043, 1080044, 1080045.